BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
22268A |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/08/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Outcomes attributed to adverse event, type of reportable event: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes and pedicle screws were placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon / hospital: the deviation of 3 of the 6 pedicle screws placed with the aid of navigation was detected by the surgeon with a post-op ct, a revision surgery was scheduled for and took place the same day.The final outcome of the revision surgery was successful as intended, with all placements correct at the end of the surgery.There was no harm nor negative effect to the patient due to the placements, there was no prolong of the original surgery / anesthesia reported (deviations were detected only afterwards), also not due to surgery/anesthesia repeat of unknown duration for the revision surgery the same day.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating screws at right l4 and both sides of s1 (with the amount of the deviation from the intended position unknown) was a relative movement of these vertebrae operated on during the surgery, in relation to vertebra l5 where the navigation reference array was attached to, especially since high forces were used to open the cortical bone of l4 and s1 with the navigated non-brainlab probe.Vertebra movements relative to the navigation reference array during surgery cannot be recognized by the navigation when displaying tracked instrument positions on the pre-surgery patient scan.Apparently, the resulting deviation between the registered preoperative image scan in the navigation display and the actual patient anatomy while preparing the screw paths in l4 and s1 was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Recall (if recall number is given) or correction/removal number (if given): brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
Event or Problem Description
An open surgery on the lumbosacral spine for a fusion of vertebrae l4 to s1 with decompression, the patient suffering from severe arthrodesis, with intended placement of 6 pedicle screws bilateral for fixation, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the spinous process of vertebra l5.Acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Verified the registration and accepted the accuracy to proceed.Starting with left l4, used a navigated non-brainlab straight probe to open the cortical bone calibrated a non-brainlab tap to navigation for instrument position display, and threaded the pilot hole.Placed the pedicle screw with a not navigated non-brainlab screwdriver following and into the threaded pilot hole.Prepared and placed the remaining 5 screws with the same method using the same navigated and not navigated instruments until all intended 6 screws bilateral in l4 to s1 were implanted into the spine.Completed the fusion surgery and closed the patient.A post-operative ct on the same day of this surgery revealed that 3 of the 6 pedicle screws, in right l4 and both sides of s1, were not placed in the intended locations, these were apparently placed too medial, with the exact amount of deviation unknown.A revision surgery was scheduled for and took place on the same day, to re-place these 3 pedicle screws to their correct position.This revision surgery was done without using the aid of navigation, and was completed successfully as desired with all screw placements correct at the end of the revision surgery.According to the surgeon / hospital: the deviation of 3 of the 6 pedicle screws placed with the aid of navigation was detected by the surgeon with a post-op ct, a revision surgery was scheduled for and took place the same day.The final outcome of the revision surgery was successful as intended, with all placements correct at the end of the surgery.There was no harm nor negative effect to the patient due to the placements, there was no prolong of the original surgery / anesthesia reported (deviations were detected only afterwards), also not due to surgery/anesthesia repeat of unknown duration for the revision surgery the same day.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.